The U.S. Food and Drug Administration has warned about serious risks including death when combining opioids with drugs such as antipsychotics that suppress the central nervous system (CNS) (https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-about-serious-risks-and-death-when-combining-opioid-pain-or). This is due to the possibility of additive CNS depression.
Additionally, the Substance Use-Disorder Prevention that Promotes Opioid Recovery and Treatment (SUPPORT) for Patients and Communities Act (https://www.congress.gov/bill/115th-congress/house-bill/6) requires that states have a review process to monitor patients concurrently prescribed opioids and antipsychotics. Concurrent use of these drug classes can result in excessive drowsiness, respiratory depression, overdose and death.
Per the CDC’s Clinical Practice Guideline for Prescribing Opioids for Pain (https://www.cdc.gov/mmwr/volumes/71/rr/rr7103a1.htm), opioid therapy should only be initiated if expected benefits for pain and function are anticipated to outweigh risks to the patient.
When combined use of opioid and antipsychotic medication is warranted, please consider the following:
- Talk with your patient about the realistic benefits and known risks of opioid therapy prior to initiating it.
- Work with your patient to establish treatment goals for pain and function.
- Consider utilizing the lowest effective opioid dose and minimum treatment duration.
- Monitor your patient for adverse effects.
- Regularly reevaluate benefits and risks of continued opioid therapy with your patient. If the benefits do not outweigh the risks, consider optimizing other therapies and working to gradually taper to lower dosages or, if warranted based on the individual circumstances of the patient, appropriately tapering and discontinuing an opioid medication.
- Warn patients and caregivers about the risk of slowed breathing and/or sedation.
- Consider co-prescribing naloxone.